Diary from a Week in Practice
FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.
FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.
Am Fam Physician. 1998 Mar 15;57(6):1262-1264.
We are continually thankful that family practice residency programs prepare us well for the breadth of problems encountered in family practice. So it was when JRH saw a patient with parotitis, something that he doesn't see that often. Confidently, he initiated a course of amoxicillin-clavulanate bolstered by his favorite nonsteroidal anti-inflammatory drug (NSAID). After the patient's first follow-up visit, the parotitis was decidedly better, but a week later it had returned, this time without infection. A second round of NSAIDs was prescribed. At the third follow-up (and the second recurrence), it was time for a consultation. JRH was pleased when the return letter from the local ear, nose and throat consultant first praised the chosen therapy and validated the diagnosis. He also learned from the consultant that cases of recurrent parotitis could be made worse by drugs that decrease secretions, such as amitriptyline, and diseases such as diabetes. Recommendations were made to increase hydration, milk the gland periodically and occasionally apply local heat. JRH was thankful for the advice and thankful, too, for the broadening of his horizons.
WLL recently experienced his first case of “serotonin syndrome.” A 28-year-old woman returned from a national consulting hospital where she was treated for severe chronic asthma and a mood disorder. She had been given 60 mg per day of fluoxetine. Within two to three weeks of starting the medication, she began to have tremors, muscle rigidity, mental status changes and low-grade fever. WLL immediately discontinued the fluoxetine, and all symptoms resolved in three to five days. Serotonin syndrome is a potentially lethal disorder that is believed to be very similar clinically to neuroleptic malignant syndrome. Primary symptoms are fever, muscular rigidity, mental status changes and seizures. It occurs when one or more drugs affecting serotonin activity are administered. Cyproheptadine has been shown to be a useful drug in reversing symptoms. We were grateful we had read about this problem in an article published in the October 1995 issue of American Family Physician (p. 1475).
Today, SEF evaluated a 42-year-old woman for upper respiratory symptoms. About four months ago, this patient had presented with a similar problem, but during the course of the evaluation, she had mentioned that she had some feelings of pressure in her neck for quite some time. SEF discovered a mild goiter and started a thyroid evaluation. She was euthyroid but had a cold nodule on thyroid scan. She then underwent thyroidectomy, and pathologic examination showed papillary carcinoma. Since the surgery, she has been stable and doing well on replacement thyroid hormone therapy. SEF finished her evaluation of the upper respiratory infection, but before the patient left, she said to SEF, “Thank you for listening to me. I had told other doctors about this problem, but none had thought it was worth looking into.” Sometimes, the “Oh, by the ways . . .” do pay off.
Early this afternoon, TBS received a call from a young mother who stated that her 18-month-old son had been crying inconsolably. He had not had a fever and had not been sick; he just seemed real irritable. She could not identify any particular problem, and the crying had been going on since mid-morning. The child was brought into the office for an emergency visit and appeared quite distressed. He was not old enough to explain what was bothering him. The child was brought into the examining room. As TBS's nurse was undressing him for an examination, she removed his shoe, at which time a small stone, less than 1 cm in diameter, fell from the shoe. The child quickly quieted down and began playing happily. TBS laughed as she remembered the fairy tale she tells her girls about the princess and the pea. It is always rewarding for the physician and the family when a simple diagnosis presents itself in a situation that could potentially be serious.
Here is a wonderful tip from the dermatologic literature on making hemostasis simpler for digital surgery. In the past, we have written about WLL's practice of placing a sterile glove over the involved hand, then nicking the tip of the finger of the glove of the involved finger, and then rolling the latex down the finger to create a small tourniquet. This tip has been made simpler yet. The authors of this report suggest cutting a finger off a latex glove and then cutting a hole in its fingertip. Place the cylindrical piece on the finger or toe that requires surgery and roll the distal end toward the base until you get a rubber-band fit. Then disinfect the field and perform your surgery. The authors say that tourniquets used on the digits of normal subjects for less than 30 minutes are “practically free of risks.” In addition, this technique is much less expensive than using the traditional Penrose drain as a tourniquet. You can read more about this tip in the May 1996 issue of the Journal of the American Academy of Dermatology (p. 815).
This weekend, JRH attended the funeral of one of his patients. This particular funeral was most meaningful, because it followed on the heels of a long hospitalization and was the closure of a well-lived life. There were many people who were touched by this wonderful woman, and the effect of her gentle spirit was far-reaching. Two aspects of the funeral were noteworthy: first, the eulogy given by her grandson (a father-to-be in our practice) and, second, the graveside service. The eulogy gave honor not only to this woman but also to her daughter and son-in-law, who were filled with pride at the words of their son. The grave-side service solemnized the passing of the life that had been lived so well, yet so humbly. It made those of us who remain acknowledge what a great privilege and responsibility it is to appreciate and cherish other human beings while they are still with us. Suffice it to say, we feel that death as well as life offers great moments for us to expand our horizons of what it means to be a family physician.
This is one in a series by Walter L. Larimore, M.D., John R. Hartman, M.D., Theresa B. Shupe, M.D., Stephanie E. Frisbie, M.D., J. Scott Ries, M.D., and Chad A. Griffin, M.D., six family physicians in private practice in Kissimmee, Fla.
Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions